Illinois, 2007

Dense Fog in Illinois, December 17, 2007

December 17, 2007 · NWS PAH · 8 events in 8 counties and zones

Widespread dense fog formed, mainly along and north of a line from Pinckneyville to Benton to Carmi. The fog formed over snow-covered ground.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog formed, mainly along and north of a line from Pinckneyville to Benton to Carmi. The fog formed over snow-covered ground. Clear skies and light winds allowed temperatures to cool quickly over the snowpack, and visibilities fell below one-quarter mile after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 16, 11:06 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Dec 16, 11:06 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1106 PM CST SUN DEC 16 2007

.UPDATE...SOME PATCHY FREEZING FOG AND LOW STRATUS FORMED OVER SNOW
COVERED AREAS OF SOUTHERN ILLINOIS LATE IN THE EVENING. FORECAST
UPDATED TO ACCOUNT FOR THIS. ALTHOUGH TEMPS WERE ALREADY IN THE
TEENS ALONG THE INTERSTATE 64 CORRIDOR...THE FORMATION OF STRATUS
AND FOG SHOULD SLOW OR STOP THE TEMPERATURE DROP. SATURATED SURFACE
LAYER SUGGESTS SOME FOG OR FROST WILL OCCUR AFTER MIDNIGHT. SOME
POSSIBILITY EXISTS OF HEAVY GROUND FROST...EVIDENCED AS BLACK ICE ON
ROADWAYS. THIS IS MOST LIKELY WHERE THE FREEZING FOG OCCURS IN SNOW
COVERED AREAS.

&&

PREVIOUS DISCUSSION /ISSUED 117 PM CST SUN DEC 16 2007/...
.DISCUSSION...
CLOUDS CONTINUED TO DECREASE IN COVERAGE EARLY THIS AFTERNOON.
SNOW LINE WAS SEEN FROM ROUGHLY JACKSON MISSOURI TO HARRISBURG
ILLINOIS TO PETERSBURG INDIANA. A WEAK SURFACE RIDGE WILL MOVE
ACROSS THE FA TONIGHT. WITH LITTLE CLOUD COVER AND WINDS BECOMING
LIGHT EXPECT COLD TEMPS. WILL USE COLDEST GFS MOS AS A BASELINE
AND THEN UNDERCUT THOSE VALUES BY 3-5 DEGREES ACROSS AREAS WITH
LINGERING SNOW COVER.

A FAIR AMOUNT OF SUN IS EXPECTED MONDAY WITH WEAK SW RETURN FLOW
EXPECTED. THIS SHOULD ALLOW TEMPS TO BE SEVERAL DEGREES WARMER
THAN WHAT WE HAVE SO FAR TODAY. QUIET WX IS EXPECTED AGAIN MONDAY
NIGHT. A SLIGHTLY STRONGER SW FLOW IS EXPECTED TUE WITH INCREASED
CLOUD COVER. BOTH THE NAM AND GFS ARE SHOWING SCANT QPF WITH A
COUPLE OF VERY SUBTLE WAVES TUE-WED. RIGHT NOW...GUIDANCE POPS ARE
RATHER LOW...AND THE MODELS AREN/T PRODUCING MUCH. SO WILL HOLD
ON INTRODUCING ANY SLIGHT CHC POPS. SUBSEQUENT SHIFTS MAY HAVE TO
EVENTUALLY ADD SOME POPS WITH TIME.

THE FLOW PATTERN IN THE LONG TERM WILL BE QUASI-ZONAL AND RELATIVELY
PROGRESSIVE. THE MODELS FORECAST THE SOUTHERN BRANCH OF THE JET WILL
REMAIN ESTABLISHED ACROSS THE GULF COAST REGION (H3 80-100KT) WITH
A SERIES OF DISTURBANCES AND ASSOCIATED MAXIMA MOVING ACROSS THE MID
CONUS. THE FIRST WAVE IS FORECAST TO MOVE ACROSS THE FA WEDNESDAY
NIGHT PER A CONSENSUS OF THE LONG RANGE MODELS...WHICH ARE IN FAIR
AGREEMENT. THE GFS MAY BE A TAD OVERDONE WITH RESPECT TO THE
SHARPNESS OF THE TROF. NEVER THE LESS...HAVE RAISED POPS WEDNESDAY
NIGHT AND KEPT WITH A SMALL THUNDER CHANCE DUE TO FORECAST
STEEPENING LAPSE RATES / ELEVATED INSTABILITY. ALSO KEPT TEMPS
STEADY AND RAISED DEW POINTS IN ADVANCE OF THIS FEATURE. THE SYSTEM
SHOULD PASS EAST ON THURSDAY WITH DIMINISHING POPS FROM WEST TO EAST.
SOUNDINGS AND LOW LEVEL THERMAL PROFILE SUGGEST ALL LIQUID PRECIP.

QUIET WX IS EXPECTED THURSDAY NIGHT INTO FRIDAY WITH WEAK HIGH
PRESSURE AND RIDGING ALOFT THE RULE. BEGINNING FRIDAY NIGHT...THE
MODELS START TO DIVERGE WITH RESPECT TO THEIR HANDLING OF A STRONGER
UPPER TROF / LOW COMING EAST OUT OF THE ROCKIES AND SOUTHERN PLAINS.
THE OPERATIONAL GFS IS SHOWING THE GREATEST INCONSISTENCY FROM
RUN-TO-RUN SINCE 00Z WHILE A BLEND OF THE NCEP ENSEMBLE / ECMWF OPS
ARE MORE CONSISTENT AND IN BETTER AGREEMENT. THEREFORE...WILL FOLLOW
A BLEND OF THE LATTER SOLUTIONS...WHICH IS NOT TOO FAR OFF HPC/S
DEPICTION...ALTHOUGH A TAD SLOWER. WILL INTRODUCE SMALL CHANCE POPS
FRIDAY NIGHT...THEN UP POPS FOR SATURDAY INTO SATURDAY NIGHT AS THE
UPPER SYSTEM AND ATTENDANT SURFACE LOW TRACK NE TOWARD THE OHIO
VALLEY REGION. WILL MENTION ALL RAIN THROUGH 00Z SUNDAY...THEN
MENTION A R-/S- POSSIBILITY SATURDAY NIGHT ACROSS THE WEST 1/2 OF
THE FA AS COLDER AIR WORKS IN ON THE BACKSIDE OF THE SYSTEM. SUNDAY
LOOKS LIKE A POTENTIALLY CHILLY DAY WITH A FEW LINGERING FLURRIES OR
BRIEF LIGHT SNOW SHOWERS POSSIBLE...ESPECIALLY EARLY ON. CONFIDENCE
IS NOT TOO HIGH FOR SUNDAY. BUT THERE IS SOME AGREEMENT AMONGST THE
MODELS WITH RESPECT TO THIS POSSIBILITY.

&&

.AVIATION...
CLOUDS HAVE STEADILY MOVED EAST OF THE AREA TODAY AND AT THE SAME
TIME...BECOMING MORE SCATTERED IN NATURE. HAD TO MENTION SOME BKN
CIGS IN KPAH...KOWB AND KEVV TODAY BUT EXPECT SKIES TO BE PRETTY
MUCH SKC OR FEW BY SUNSET. WINDS HAVE ALSO BEEN SUBSIDING AS THE LOW
PRESSURE SYSTEM CONTINUES TO MOVE INTO THE NEW ENGLAND STATES.
THEREFORE...WINDS WILL CONTINUE TO SUBSIDE THIS AFTERNOON FROM WEST
TO EAST...AND BECOME LIGHT (5-6 KTS) MOST EVERYWHERE BY 00Z OR 01Z.
CLEAR SKIES AND LIGHT WINDS PREVAIL ON MONDAY...WITH HIGH PRESSURE
DOMINATING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

UPDATE...MY
PREVIOUS...CN
Hazardous weather outlook, Dec 16, 1:23 PM CST, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
123 PM CST SUN DEC 16 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
123 PM CST SUN DEC 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. POINTS ALONG THE
GREEN AND OHIO RIVERS ARE ABOVE FLOOD STAGE. REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY. SEVERAL POINTS ALONG THE GREEN AND OHIO RIVERS WILL
REMAIN ABOVE FLOOD STAGE. REFER TO THE LATEST FLOOD WARNINGS
AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 dense fog. Local standard time, as filed.

Dense Fog, Edwards

When
December 17, 3:00 AM CST to 12:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
December 17, 3:00 AM CST to 12:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
December 17, 3:00 AM CST to 12:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
December 17, 3:00 AM CST to 12:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
December 17, 3:00 AM CST to 12:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
December 17, 3:00 AM CST to 12:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
December 17, 3:00 AM CST to 12:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
December 17, 3:00 AM CST to 12:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65026, 65027, 65028, 65029, 65030, 65031, 65032, 65033.